Massachusetts, 2012Flood and Damaging Winds in Massachusetts, August 5, 2012
August 5, 2012 · NWS BOX · 10 events in 4 counties and zones
A cold front approaching from the west provided enough lift for showers and thunderstorms. As this front was approaching the atmosphere was sufficiently unstable across western Massachusetts, southwestern New Hampshire and western Connecticut for storms to become severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $69,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approaching from the west provided enough lift for showers and thunderstorms. As this front was approaching the atmosphere was sufficiently unstable across western Massachusetts, southwestern New Hampshire and western Connecticut for storms to become severe. Most damage was the result of strong to damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 5, 1:45 PM EST, 0 minutes earlier.
Area forecast discussion, Aug 5, 1:45 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
245 PM EDT SUN AUG 5 2012
.SYNOPSIS...
A COLD FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TONIGHT.
A SECOND ROUND OF STORMS MAY OCCUR DURING THE DAY ON MONDAY IN
RHODE ISLAND AND SOUTHEAST MASSACHUSETTS. DRY WEATHER WILL FOLLOW
THROUGH MID WEEK...BEFORE THE HUMIDITY RETURNS WITH SCATTERED
SHOWERS AND THUNDERSTORMS BY THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
MADE SOME CHANGES TO TEMPERATURES THIS AFTERNOON. MORE BREAKS IN
THE CLOUDS ACROSS THE INTERIOR ALLOWED TEMPERATURES TO SPIKE UP A
BIT HIGHER THAN PREVIOUSLY FORECAST. CONVECTION WEST OF THE
CONNECTICUT RIVER SHOULD PUT AN END TO THAT ONCE THE ANVIL AND
DEBRIS CLOUDS ARRIVE.
LATEST MESOANALYSIS IS QUITE SIMILAR TO YESTERDAY...WITH MIXED
LAYER CAPES OF 1500-2500 J/KG. WHAT IS DIFFERENT IS THE EFFECTIVE
SHEAR IS MARGINALLY STRONGER THAN WHAT WE SAW SATURDAY...BUT THE
MID LEVEL LAPSE RATES ARE WEAKER. THINKING THIS SHOULD BE ENOUGH TO
KEEP ANY THUNDERSTORMS MOVING...AND NOT CONTINUING TO RAIN OVER
ANY GIVEN LOCATION FOR TOO LONG. PRECIPITABLE WATER VALUES REMAIN
QUITE HIGH...SO SOME CONCERN FOR LOCALLY HEAVY RAINFALL AND
FLOODING IF ANY TRAINING CELLS DEVELOP. NOT EXPECTING WIDESPREAD
SEVERE WEATHER...BUT CANNOT RULE OUT A STRONG WIND GUST FROM ANY
OF THE STRONGER THUNDERSTORMS.
05/12Z GUIDANCE IS IN VERY GOOD AGREEMENT WITH THE TIMING OF A COLD
FRONT ACROSS OUR REGION LATER TONIGHT. STAYED CLOSE TO THE
CONSENSUS TIMING.
THE MAIN ISSUE TONIGHT WILL BE CONVECTIVE POTENTIAL. IT LOOKS LIKE
A RACE BETWEEN THE ARRIVAL OF STRONGER WINDS ALOFT AND THE TYPICAL
NIGHT-TIME DECREASE OF INSTABILITY. THINKING THE DECREASE OF
INSTABILITY WILL BE THE DOMINANT FACTOR...SO NOT EXPECTING TOO
MANY STRONG THUNDERSTORMS OVERNIGHT. PRECIPITATION EFFICIENCY
LOOKS TO PEAK OUT BETWEEN 03-09Z FOR MOST OF SOUTHERN NEW
ENGLAND...SO WILL STILL NEED TO MONITOR THE RAINFALL.
TEMPERATURES WERE A BLEND OF THE MAV/MET GUIDANCE...WITH MORE
ADJUSTMENTS THIS AFTERNOON INTO THIS EVENING TO REFLECT THE LATEST
OBSERVATIONS.
&&
.SHORT TERM /MONDAY/...
EXPECTING A COLD FRONT TO SLOWLY MOVE OUT TO SEA DURING THE DAY.
HAVE THE GREATEST RISK OF SHOWERS AND THUNDERSTORMS ACROSS RI AND
SOUTHEAST MA...AS THEY SHOULD BE ON THE WARM SIDE OF THE COLD
FRONT TO START THE DAY. WITH DRIER AIR ARRIVING FROM THE
NORTHWEST...MOST OF SOUTHERN NEW ENGLAND SHOULD BE RAIN-FREE
DURING THE AFTERNOON.
USED A BLEND OF THE MAV/MET GUIDANCE FOR TEMPERATURES ONCE AGAIN.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HIGHLIGHTS...
* DRY THROUGH MID WEEK
* HUMIDITY RETURNS LATE IN WEEK WITH SCATTERED SHOWERS/STORMS
DETAILS...
MON NIGHT AND TUE...HIGH CONFIDENCE.
WEAK HIGH PRESSURE BUILDS OVER NEW ENGLAND MON NIGHT/TUE WITH
MOSTLY CLEAR SKIES. SEA BREEZES EXPECTED ALONG E AND S COASTS TUE
AFTERNOON AS GRADIENT REMAINS WEAK. AIRMASS REMAINS DRY WITH
DEWPOINTS IN 50S TO NEAR 60 WHICH WILL OFFER A BREAK FROM THE
RECENT HIGH HUMIDITY. BLENDED GFS/NAM MOS WHICH YIELDS LOWS IN 50S
AND LOWER 60S MON NIGHT AND TUE NIGHT...AND HIGHS MOSTLY IN 80S
TUE. SHOULD BE IDEAL RADIATIONAL COOLING MON NIGHT WHEN SOME OF
NORMALLY COOLER VALLEYS DROP CLOSE TO 50.
WED THROUGH SAT...MEDIUM CONFIDENCE
PATTERN BECOMES MORE ACTIVE LATER IN WEEK AS MEDIUM RANGE MODELS
SHOW TROUGH DIGGING INTO UPPER GREAT LAKES WHICH EVENTUALLY CLOSES
OFF AND LIFTS THROUGH SOUTHERN ONTARIO AND QUEBEC. S/SW FLOW
SHOULD PREVAIL THROUGH MUCH OF THE PERIOD WITH INCREASE IN
HUMIDITY ONCE AGAIN...POSSIBLY WITH 70+ DEWPOINTS RETURNING BY
WEEKEND.
MODELS SEEM TO BE TOO QUICK TO BRING SHOWERS/STORMS BACK INTO
PICTURE SO CONTINUED WITH DRY WEATHER WED WITH A LACK OF FOCUS FOR
CONVECTION. SCATTERED AFTERNOON/EVENING SHOWERS AND STORMS ARE MORE
PROBABLE THU THRU SAT AS LOW PRESSURE HEADS SLOWLY E FROM GREAT
LAKES AND FRONT LIFTS N ACROSS NEW ENGLAND.
STAYED CLOSE TO HPC/GMOS BLEND. SHOULD GET WELL INTO 80S WED/THU
BEFORE MORE CLOUD COVER KEEPS TEMPERATURES MORE TOWARD LOWER 80S
FRI/SAT...BUT HIGHER HUMIDITY WILL CERTAINLY MAKE IT MORE
UNCOMFORTABLE.
SUN...MEDIUM CONFIDENCE.
FOLLOWED HPC GUIDANCE DUE TO MORE UNCERTAINTY IN MODELS WHICH BRINGS
COLD FRONT THROUGH SOUTHERN NEW ENGLAND SUN MORNING. THIS SHOULD
ALLOW FOR CLEARING AND DRIER AIR TO WORK INTO REGION DURING DAY.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT
OVERVIEW...MODERATE CONFIDENCE.
A COLD FRONT MOVES INTO SOUTHERN NEW ENGLAND OVERNIGHT...THEN
SLOWLY OFFSHORE MONDAY. EXPECTING SHRA WITH AT LEAST SCT TSRA
OVERNIGHT INTO MONDAY. CONFIDENCE IN TIMING OF TSRA AT SPECIFIC
TERMINALS IS LOW OVERNIGHT...SO HAVE KEPT OUT OF THE PREVAILING
WEATHER FOR THE MOMENT. WILL AMEND TIMING AS NEEDED. GENERALLY VFR
OUTSIDE OF ANY SHRA/TSRA...EXCEPT FOR A NARROW BAND OF IFR STRATUS
ALONG THE SOUTH COAST OF MA AND RI.
KBOS TAF...LOW TO MODERATE CONFIDENCE.
PREVAILING VFR WITH SW FLOW. NOT CERTAIN ON TIMING OF SHRA AND
LOWERING CIGS BUT DO EXPECT THE ACTIVITY TO PROCEED AFTER MIDNIGHT
INTO EARLY MORNING MONDAY.
KBDL TAF...LOW TO MODERATE CONFIDENCE.
MAINLY VFR. EXPECTING CONDITIONS TO FALTER PRIOR TO MIDNIGHT.
IF ANY TSRA AT TERMINAL...IFR IMPACTS WITH +RA PSBL.
OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...
MONDAY NIGHT INTO WEDNESDAY...MODERATE CONFIDENCE.
VFR. SEA BREEZE EXPECTED TUE AFTERNOON.
THURSDAY INTO FRIDAY...MODERATE CONFIDENCE.
MVFR/IFR POSSIBLE IN SCT SHOWERS/TSTMS. IFR/LIFR POSSIBLE AROUND
CAPE COD AND ISLANDS IN FOG.
&&
.MARINE...
MODERATE CONFIDENCE TODAY THROUGH TONIGHT.
INCREASING S WINDS THIS AFTERNOON AND EVENING AS A COLD FRONT
APPROACHES FROM THE WEST. GUSTS UP TO 25 KT. THE STRONGEST WIND
GUSTS WILL LIKELY BE ACROSS SOME OF THE NEAR SHORE WATERS DUE TO
BETTER MIXING OVER THE ADJACENT LAND. ALONG THE OPEN SOUTH
COASTAL WATERS...SEAS WILL ALSO BE AN ISSUE AS THEY SLOWLY BUILD
TO 5 OR 6 FT...HIGHEST SOUTH AND EAST OF CAPE COD AND ISLANDS.
CHANCE OF A TSTM WELL AFTER MIDNIGHT INTO MONDAY MORNING ACROSS
THE SOUTH COASTAL WATERS.
OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...
MODERATE CONFIDENCE. DIMINISHING WINDS AND SEAS MON NIGHT AND TUE AS
WEAK HIGH PRESSURE BUILDS OVER WATERS. SEA BREEZES LIKELY TUE. FLOW
BECOMES S/SW WED THRU FRI WITH SLOWLY BUILDING SEAS ON S COASTAL
WATERS BUT CONDITIONS SHOULD REMAIN BELOW SCA. SHOULD SEE LATE NIGHT
AND MORNING FOG/LOW CLOUDS WITH REDUCED VISIBILITY AND EVENTUALLY
SHOWERS/STORMS BY FRI AS FRONT APPROACHES FROM W.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CTZ002.
MA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR MAZ002-003-
008>011.
NH...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NHZ011.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ230-231-
235>237-250-251-254>256.
&&
SYNOPSIS...BELK/JWD
NEAR TERM...BELK
SHORT TERM...BELK
LONG TERM...JWD
AVIATION...BELK/JWD
MARINE...BELK/JWDHazardous weather outlook, Aug 5, 3:00 AM EST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
400 AM EDT SUN AUG 5 2012
CTZ002-MAZ002-003-008>011-NHZ011-060800-
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-CHESHIRE NH-
400 AM EDT SUN AUG 5 2012
...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
MONDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CTZ003-004-MAZ004>007-012>024-026-NHZ012-015-RIZ001>008-060800-
TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
400 AM EDT SUN AUG 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT
INTO EARLY MONDAY. SOME OF THESE STORMS MAY CONTAIN GUSTY WINDS
AND HEAVY DOWNPOURS AND THEREFORE LOCALIZED FLOODING IS A POSSIBILITY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230>237-250-251-254>256-060800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
400 AM EDT SUN AUG 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL CROSS OVER THE WATERS ALONG AND
AHEAD OF A COLD FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH
WIND GUSTS IN EXCESS OF 34 KNOTS THEREBY WARRANTING THE ISSUE OF
MARINE WEATHER WARNINGS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE WATERS DURING
THE EARLY TO MIDDAY PORTION OF MONDAY BEFORE MOST OF THE ACTIVITY
IS PUSHED WELL OUT TO SEA BY THE ATTENDANT COLD FRONT. ONCE
AGAIN...SOME OF THESE STORMS MAY BE SEVERE WITH WIND GUSTS IN
EXCESS OF 34 KNOTS THEREBY WARRANTING THE ISSUE OF MARINE WEATHER
WARNINGS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SIPPRELL
In the hours before
Special weather statement, Aug 5, 1:02 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
202 PM EDT SUN AUG 5 2012
CTZ002-003-MAZ008>011-051900-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-TOLLAND
CT-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
202 PM EDT SUN AUG 5 2012
AT 157 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A AREA
OF DEVELOPING THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40
MPH. THE THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM NEAR
TOLLAND MASSACHUSETTS AND GRANBY CONNECTICUT TO WEST HARTFORD. THE
STORMS WERE MOVING NORTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...GRANVILLE...EAST GRANBY...
GLASTONBURY...EAST HARTFORD...SOUTHWICK...WINDSOR...BLANDFORD...
WINDSOR LOCKS...SOUTH WINDSOR...SUFFIELD...EAST WINDSOR...
RUSSELL...MANCHESTER...HUNTINGTON...WESTFIELD...ENFIELD...
MONTGOMERY...AGAWAM...VERNON...BOLTON...LONGMEADOW...WEST
SPRINGFIELD...ANDOVER...ROCKVILLE...EAST LONGMEADOW...ELLINGTON...
SOUTHAMPTON...WESTHAMPTON...SPRINGFIELD...SOMERS...HOLYOKE...
COVENTRY...CHICOPEE...TOLLAND...EASTHAMPTON...HAMPDEN...STORRS...
LUDLOW...NORTHAMPTON...WILBRAHAM...MANSFIELD...WILLINGTON...SOUTH
HADLEY...STAFFORD SPRINGS...GRANBY...HATFIELD...STAFFORD...
MONSON...HADLEY...PALMER...BELCHERTOWN AND AMHERST.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.
&&
LAT...LON 4214 7308 4215 7304 4222 7302 4241 7255
4217 7225 4196 7221 4184 7222 4183 7219
4179 7218 4164 7251 4163 7269 4159 7275
4190 7285 4195 7291 4197 7290 4197 7293
4207 7307
WTBSpecial weather statement, Aug 5, 1:07 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
207 PM EDT SUN AUG 5 2012
MAZ002-003-NHZ011-051900-
CHESHIRE NH-EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-
207 PM EDT SUN AUG 5 2012
AT 201 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
THE STORM WAS OVER MONROE AND CHARLEMONT...AND MOVING NORTHEAST AT
35 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...HINSDALE...CHESTERFIELD...
WESTMORELAND...SWANZEY...KEENE...MARLBOROUGH...WALPOLE...SURRY...
SULLIVAN...STODDARD...ROXBURY...NELSON...MARLOW...HARRISVILLE...
GILSUM...DUBLIN AND ALSTEAD.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.
&&
LAT...LON 4313 7206 4291 7207 4276 7248 4276 7252
4280 7254 4273 7257 4260 7290 4268 7299
4270 7296 4271 7303 4274 7302 4273 7257
4292 7253 4295 7254 4301 7245 4305 7247
4308 7245 4316 7246 4314 7242 4317 7233
WTBSpecial weather statement, Aug 5, 1:29 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
229 PM EDT SUN AUG 5 2012
CTZ002-003-051930-
HARTFORD CT-TOLLAND CT-
229 PM EDT SUN AUG 5 2012
AT 223 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING THUNDERSTORMS OVER NEW BRITAIN AND JUST SOUTH OF
BERLIN...MOVING NORTHEAST AT 30 MPH. THESE THUNDERSTORMS ARE
CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND HEAVY DOWNPOURS.
* SOME LOCATIONS AFFECTED INCLUDE...NEWINGTON...WEST HARTFORD...
WETHERSFIELD...ROCKY HILL...BLOOMFIELD...HARTFORD...GLASTONBURY...
EAST HARTFORD...WINDSOR...SOUTH WINDSOR...MARLBOROUGH...EAST
WINDSOR...MANCHESTER...HEBRON...VERNON...BOLTON...ANDOVER...
ROCKVILLE...COLUMBIA...ELLINGTON...COVENTRY...TOLLAND...STORRS...
MANSFIELD AND WILLINGTON.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.
&&
LAT...LON 4202 7235 4176 7218 4175 7219 4173 7223
4173 7225 4172 7225 4159 7246 4159 7248
4164 7250 4164 7252 4163 7269 4157 7276
4157 7285 4172 7299
WTBEvent by event
8 thunderstorm wind, 1 flood, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Franklin
- When
- August 5, 1:45 PM EST
- Where
- Franklin County, 0.69 mi S of Greenfield
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 42.590, -72.600
A tree on Silver Street was uprooted.
Thunderstorm Wind, Franklin
- When
- August 5, 1:47 PM EST to 2:00 PM EST
- Where
- Franklin County, 0.86 mi SE of East Northfield to 0.55 mi W of North Bernardston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.710, -72.440
Trees on Routes 10 and 142 in Bernardston were downed by thunderstorm winds, closing the roads. A large tree and wires were downed on Route 142 at Wozniak Road in Northfield. In Leyden, a tree on East Hill Road was downed on wires.
Thunderstorm Wind, Hampshire
- When
- August 5, 2:05 PM EST
- Where
- Hampshire County, Hadley
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.350, -72.580
A tree on Bay Road in Hadley was downed onto a house.
Thunderstorm Wind, Worcester
- When
- August 5, 3:10 PM EST
- Where
- Worcester County, Grafton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.200, -71.680
Trees on Route 122 were downed by thunderstorm winds.
Thunderstorm Wind, Hampden
- When
- August 5, 3:52 PM EST
- Where
- Hampden County, 1.72 mi NE of West Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.120, -72.650
Two large limbs were downed on West School and Norman Streets.
Thunderstorm Wind, Hampden
- When
- August 5, 3:56 PM EST
- Where
- Hampden County, Agawam
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 42.070, -72.620
Trees on Rowley and Suffield Streets and Barn Road were downed by thunderstorm winds. Wires were also downed at the intersection of Barn Road and Rowley Street.
Thunderstorm Wind, Hampden
- When
- August 5, 4:00 PM EST
- Where
- Hampden County, 0.51 mi E of Longmeadow
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.050, -72.570
Large limbs on Western and Claremont Streets were downed by thunderstorm winds. A tree on Weoodlawn and South Park Roads also was downed.
Flood, Hampden
- When
- August 5, 4:00 PM EST to 5:00 PM EST
- Where
- Hampden County, 1.72 mi NE of West Springfield to 0.73 mi WNW of Brightwood
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.120, -72.650
In West Springfield, West School Street was flooded and impassable. The River Street underpass also was flooded with a car stuck in the floodwaters. Meadow Street in Agawam was flooded and impassable.
Lightning, Hampden
- When
- August 5, 4:15 PM EST
- Where
- Hampden County, 0.1 mi SSE of Agawam
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 42.069, -72.619
Lightning struck a tree in the backyard of a house then jumped to the house resulting in a roof fire.
Thunderstorm Wind, Hampden
- When
- August 5, 4:42 PM EST
- Where
- Hampden County, Brimfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.120, -72.200
A tree on Battery Avenue was downed by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike and Heavy Rain in Florida, August 5 to 6, 20122 deaths · 10 events
- Rip Currents in Michigan, August 5, 20122 deaths · 2 events
- Damaging Winds and Lightning Strikes in Pennsylvania, August 5, 20121 death · 8 injured · $5,000 · 52 kt wind · 13 events
- Damaging Wind in Texas, August 5, 20121 death · 1 event
- Hail and Damaging Winds in Arkansas, August 5 to 7, 20121 injured · $2.7 million · 1 in hail · 24 events
- Flash Flooding and Damaging Wind in Tennessee, August 5, 20121 injured · $5.1 million · 50 kt wind · 9 events
- Damaging Winds in New York, August 5, 2012$289,000 · 59 kt wind · 25 events
- Flash Flooding in Kentucky, August 5, 2012$221,000 · 3 events
- Wildfire in Utah, August 5 to 12, 2012$215,000 · 1 event
- Tornado in Ohio, August 5, 2012$150,000 · EF0 · 1 event
- Flash Flood in New Mexico, August 5, 2012$150,000 · 1 event
- Damaging Winds and Lightning Strike in Arizona, August 5, 2012$84,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408499, 408500, 408501, 408502, 408503, 408504, 408505, 408506, 408524, 408507.